Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 320, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 25, 2001, 12:58 AM CDT for Franklin County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 25, 2001, 12:58 AM CDT (05:58 UTC)
- Expired
- May 25, 2001, 1:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Franklin County, MS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:15 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 6.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
350 WUUS54 KJAN 250559 SVRJAN MSC037-250630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1258 AM CDT FRI MAY 25 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI * UNTIL 130 AM CDT * AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF BUDE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL... AFFECT HIGHWAY 84 INCLUDING MEADVILLE BY 105 AM CDT HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM. LAT...LON 3143 9063 3161 9064 3161 9101 3145 9100
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, May 24, 2:30 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT THU MAY 24 2001 COLD FRONT IS POISED TO ENTER THE EXTREME NORTHWESTERN CWFA. LATEST OBSERVATIONS HAVE THE FRONT JUST WEST OF GLH. A COUPLE OF INTERESTING THINGS TO NOTE: DEWPOINTS IN THE NORTH (GLH,GWO,CBM) ARE IN THE LOWER 60S...WHILE THE REST OF THE CWFA HAS DEWPOINTS IN THE 50S. THIS INDICATES MOISTURE IS POOLING ALONG AND JUST AHEAD OF THE FRONTAL BOUNDARY. GOOD CU FIELD IS ALSO POPPING UP ALONG THE COLD FRONT. 88D INDICATING SOME LIGHT SHOWERS OVER NE MS AT THIS TIME. TONIGHT IS THE MAIN PERIOD IN QUESTION. COLD FRONT WILL MOVE SOUTHWARD THROUGH MOST OF THE STATE TONIGHT AND SHOULD BE ALONG THE GULF COAST BY MIDDAY TOMORROW. AS THE COLD FRONT MOVES SOUTHWARD... IT WILL BE MOVING INTO AN UNSTABLE AIRMASS. LIS WILL RANGE FROM -2 TO -6...CAPES WILL RANGE FROM 1000 TO 2000 J/KG OVERNIGHT...AND THE K INDEX WILL RANGE FROM 25 TO 30. ALSO...RRQ OF 250 JET WILL BE IN THE NEIGHBORHOOD. ANOTHER THING TO CONSIDER IS THE SHORTWAVE THAT WILL MOVE EAST ACROSS THE NORTHERN HALF OF THE CWFA TONIGHT. THE LIMITING FACTOR FOR CONVECTION IS THE LACK OF AVAILABLE MOISTURE. AIRMASS IS FAIRLY DRY...WITH THE ONLY GOOD MOISTURE POOLING ALONG THE FRONT. THAT HAS THE POSSIBILITY OF CHANGING...SURFACE DEWPOINTS HAVE BEEN SLOWLY RISING OVER SOUTHERN SECTIONS OF THE CWFA THE PAST FEW HOURS. WILL CONTINUE TO MONITOR THE SITUATION. CONVECTION SHOULD STAY SCATTERED IN NATURE (LACK OF ABUNDANT MOISTURE) AND MAINLY BE CONCENTRATED ALONG AND SOUTH OF THE NATCHEZ TRACE PARKWAY WHERE THE BEST INSTABILITY WILL BE TONIGHT. FOR THE REMAINDER OF THE SHORT TERM...SHOWERS MAY LINGER INTO THE EARLY AFTERNOON HOURS IN THE SOUTH UNTIL THE FRONTAL BOUNDARY MAKES ITS WAY INTO THE NORTHERN GULF OF MEXICO. OTHERWISE...THE CWFA WILL BE DRY THROUGH THE REMAINDER OF THE SHORT TERM. TEMPS WILL BE A FEW DEGREES COOLER BEHIND THE FRONTAL BOUNDARY...AND DEFINITELY BELOW NORMAL FOR THIS TIME OF YEAR. MAV GUIDANCE LOOKS A LITTLE TOO COOL ON THE MINS...BUT MAX TEMPS LOOK FAIRLY REASONABLE. WILL MAKE ONLY SLIGHT ADJUSTMENTS...AND WILL MORE THAN LIKELY TAKE AVERAGE BETWEEN MAV AND MOS FOR MINS. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONTAL BOUNDARY AND STAY IN PLACE UNTIL SUNDAY. THE NEXT FRONTAL BOUNDARY WILL APPROACH LATE SUNDAY INTO MONDAY AND MOVE SOUTH OF THE AREA EARLY TUESDAY. BY EARLY WEDNESDAY...THE BOUNDARY WILL BEGIN MOVING BACK NORTH OVER THE CWFA...INCREASING THE CHANCES OF PRECIP AGAIN. TEMPS SHOULD STAY BELOW NORMAL VALUES. PRELIMINARY NUMBERS... JAN 55/78/54/81 3100 MEI 55/78/52/82 4100 .JAN... MS...NONE. LA...NONE. AR...NONE. 32
In the hours before
Local storm report, May 24, 8:25 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
825 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0811 PM LAWRENCE MS 0.88 INCH HAIL
05/24/01 NEWTON REPORTED BY NEWTON CD.Local storm report, May 24, 8:51 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
851 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0825 PM MARTIN MS 1.00 INCH HAIL
05/24/01 LAUDERDALE REPORTED BY LAUDERDALE
EOC.Local storm report, May 24, 10:25 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1025 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1024 PM FOREST MS 0.75 INCH HAIL
05/24/01 SCOTT REPORTED BY MERIDIAN
HIGHWAY PATROL.Local storm report, May 24, 10:53 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1053 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1045 PM 8 NW BROOKHAVEN MS 1.00 INCH HAIL
05/24/01 LINCOLN REPORTED BY S.O OF
BROOKHAVEN.Local storm report, May 24, 11:26 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS...CORR FOR DIRECTION...
1126 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1115 PM 6 NE BROOKHAVEN MS 0.88 INCH HAIL
05/24/01 LINCOLN REPORTED BY MHP.Special weather statement, May 24, 11:45 PM CDT, 1 hour 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251200- HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SOUTH MISSISSIPPI SEVERE THUNDERSTORM WATCH... NATIONAL WEATHER SERVICE JACKSON MS 1145 PM CDT THU MAY 24 2001 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THROUGH 3 AM THIS MORNING SOUTH OF A HARRISONBURG LOUISIANA TO A LAUREL MISSISSIPPI LINE AND EAST OF A DECATUR TO BAY SPRINGS LINE. THIS INCLUDES THE CITIES OF HARRISONBURG AND VIDALIA LOUISIANA AS WELL AS NATCHEZ...BROOKHAVEN...MERIDIAN...LAUREL...COLUMBIA AND HATTIESBURG. ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED OVER THESE AREAS. WIDELY SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OUTSIDE OF THIS AREA ACROSS BOTH NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI. A COLD FRONT WAS MOVING THROUGH EASTERN LOUISIANA AND CENTRAL MISSISSIPPI. IT SHOULD MOVE INTO EXTREME SOUTHEAST MISSISSIPPI BEFORE DAWN. MILD SURFACE TEMPERATURES COMBINED WITH COOLING ALOFT WILL CAUSE LARGE HAIL AND DAMAGING WINDS TO BE THE MAIN THREATS FROM THESE STORMS. THE THREAT OF TORNADOES IS MINIMAL. FOR MORE INFORMATIOpN PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:01 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 29 min |
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 31 min |
| May 24, 7:26 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 49 min |
| May 24, 7:42 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 33 min |
| May 24, 7:46 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 59 min |
| May 24, 7:58 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 47 min |
| May 24, 8:01 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 44 min |
| May 24, 8:15 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 45 min |
| May 24, 8:19 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 26 min |
| May 24, 10:10 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 35 min |
| May 24, 10:19 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 26 min |
| May 24, 10:30 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 30 min |
| May 24, 10:47 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 28 min |
| May 24, 10:51 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 29 min |
| May 24, 10:58 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 32 min |
| May 24, 11:25 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 35 min |
| May 25, 2:17 AM CDT | Severe Thunderstorm Warning | JAN | Lamar, Marion | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.